Alert archive / New York / Small Craft Advisories in 2021

Small Craft Advisory 57, NWS Buffalo, NY

July 6, 2021

NWS Buffalo, NY issued this small craft advisory at Jul 6, 2021, 4:55 AM EDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2021, 4:55 AM EDT (08:55 UTC)
Expired
Jul 6, 2021, 5:52 PM EDT
In force
13 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

541 
WHUS71 KBUF 060855
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
455 AM EDT Tue Jul 6 2021

LEZ040-041-061700-
/O.NEW.KBUF.SC.Y.0057.210706T0855Z-210706T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
455 AM EDT Tue Jul 6 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
JLA
2 follow-up statements
681 
WHUS71 KBUF 061405
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1005 AM EDT Tue Jul 6 2021

LEZ040-041-062200-
/O.CON.KBUF.SC.Y.0057.000000T0000Z-210706T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1005 AM EDT Tue Jul 6 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM EDT THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 6 PM EDT this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
456 
WHUS71 KBUF 062152
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
552 PM EDT Tue Jul 6 2021

LEZ040-041-062300-
/O.CAN.KBUF.SC.Y.0057.000000T0000Z-210706T2200Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
552 PM EDT Tue Jul 6 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and waves will remain a bit elevated this evening but will
gradually subside as we head into tonight. 

$$
Reynolds

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 6, 2:19 AM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 6, 2:19 AM EDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
219 AM EDT Tue Jul 6 2021

.SYNOPSIS...
Very warm and humid conditions will be with us through tonight.
While some showers and thunderstorms will be possible during
this period, especially across the North Country, widespread
unsettled weather will hold off until Wednesday and Thursday. At
that point, a weakly organized system passing through the
region will offer some beneficial showers and thunderstorms.

&&

.NEAR TERM /THROUGH TODAY/...
A convectively enhanced shortwave over southern Ontario will push a
warm front across the North Country early this morning. Strong to
severe convection from this forcing continues to spread from eastern
Lake Ontario into the eastern Lake Ontario region. Counties lining
the south shore of Lake Ontario mainly from Monroe county eastward
will see a few showers and thunderstorms even to the west of primary
activity over eastern Lake Ontario region. An isolated shower or
thunderstorm possible for parts of Buffalo Metro as well. The
remainder of western New York will be shrouded tonight by the
cirrus blowoff from the storms.

Later today, again another warm and humid day is anticipated with
highs climbing into the 80s to near 90F in some locations. With
dewpoints in the 60s near 70F, it will approach near heat advisory
criteria again. However, with daytime temps only topping out around
90F, it seems heat index values may again stay just below 95F, but
it will be close. Will continue to mention this in the HWO. The
bigger concern will be the potential for SVR weather. A weakening
cold front will push into the eastern Great lakes and then stall
across our forecast area. That front, along with lake breeze
boundaries, will become the focus for storms during the afternoon
into the evening as another shortwave crosses from the Upper Great
Lakes. KBUF profiles do show CAPE values climbing above +700J/KG but
0-6KM shear is rather paltry with only 15 to 20 knots. However,
there is a small pocket of higher shear values and even better
supportive thermal profiles across the S. Tier into the Finger Lakes
region. For this reason, SPC has placed parts of our area in a
Marginal Risk, along with a small portion in a Slight Risk across
the S. Tier.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Shower and thunderstorm coverage will wane moving into Tuesday night
as the weak shortwave continues moving off to the southeast and more
zonal flow is established aloft. With the frontal boundary in close
proximity, rain chances will linger through the night. Mostly dry
conditions will be short-lived especially across western NY as
another fast moving shortwave looks to clip the area by early
Wednesday morning. Overnight low temperatures will mostly settle in
the mid to upper 60s, warmer closer to the immediate lakeshores
where a few low 70s are possible.

Conditions will slowly deteriorate through the day Wednesday. As an
upper level shortwave trough to the west pivots across the Great
Lakes, the previously stalled frontal boundary will begin its
southward descent towards the northern portion of the area by the
morning. Instability will increase across the entire area as
dewpoints climb into the mid to upper 60s, with MLCAPE values
possibly exceeding 2000J/kg by the afternoon. Though the ingredients
for some stronger storms will be in place, they may be relatively
displaced from one another, which may inhibit the development of
severe activity. Current model forecasts shore more favorable deep
layer shear profiles on the order of 30-40kts closer the North
Country, but with somewhat poorer low/mid level lapse rates and
moisture content. With the exception of far southwestern Chautauqua
County, the entire area is in a 'Marginal Risk' for severe weather
as per SPC. If the aforementioned ingredients align more with one
another, an upgrade to the 'Slight Risk' category for parts of the
area can't be entirely ruled out, especially for the northern
portions of the area. The influence of the boundary will also impact
high temperatures on Wednesday... with a North-South temperature
gradient featuring low to mid 80s across the Southern Tier, to low
70s found in the far reaches of the North Country.

A weak surface low will then track northeast across the Ohio Valley
ahead of the longwave trough axis over the Western Great Lakes
Wednesday night. The front will continue to fall back south over the
area, with showers and some embedded thunderstorms continuing right
through Thursday night. Though warm air aloft hanging aloft should
greatly inhibit stronger thunderstorm development, extra moisture
content from Tropical Storm Elsa moving northeast along the Atlantic
seaboard may produce some heavier periods of rain throughout the day
Thursday as dewpoints climb back into the mid to upper 60s.
Temperatures Wednesday and Thursday night will generally be in the
low 60s, cooler in the North Country with 50s on the higher terrain.
Highs on Thursday will be in the low to mid 70s, cooler in the 60s
on the Tug Hill.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
A trough will be overhead of the Northeastern United States heading
into Friday night. Said trough will have and continue to allow a few
shortwaves to pass through. Additionally to start the period,
Tropical Storm Elsa will be engulfed into the main wave. Translating
the upper air pattern to the lower levels, the surface low
(associated with a shortwave trough) that crossed the area Thursday
and Thursday night will be placed across the White Mountains Friday
morning. Meanwhile, Tropical Storm Elsa will re-enter the Atlantic
Friday as a extratropical storm, per model guidance cyclone phase
space diagrams and deepen, due to a transition of energy from the
low to its north. Therefore Friday, expect a chance of showers
across the region with the best chances occurring across the eastern
most areas of the region.

The now extratropical storm will then move northeast Friday night
into Saturday, allowing for a short period of quiet weather due to
some brief ridging aloft. Another shortwave will then enter the
picture Saturday, which will act to pull the main longwave trough
east. This is where the model guidance becomes split, where the
ECMWF is quicker to pull east the later half of the weekend into the
early portions of next week.  If this scenario comes into fruition,
expect a drier end of the weekend and start to the new work week.
Right now, the forecast is more on the cautious and pessimistic side
keeping a chance for showers each day.

Temperatures will range in the upper 70s to low 80s late this week
and into early next week, with an ever so slight warming trend from
day to day.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Early this morning, upstream shortwave trough and W-E oriented
frontal boundary will drop across Lake Ontario then stall over WNY.
This feature will bring showers and thunderstorms with accompanying
MVFR conditions to east of Lake Ontario through 08z, before
diminishing. Light winds abundant low-level moisture may lead to
some fog at KART through daybreak even after the rain ends. VFR
elsewhere with just a small chance of a shower at KBUF and KROC next
couple hours.

Later today, mainly VFR weather is anticipated, although
thunderstorms will be possible over the Southern Tier and Finger
Lakes region.

Outlook...
Tuesday night...Mainly VFR but with scattered -TSRA.
Wednesday and Thursday...VFR to MVFR with scattered to likely pops
for showers and thunderstorms.
Friday...Generally VFR with a low chc for showers.
Saturday...VFR. A chance of showers over the far west.

&&

.MARINE...
A frontal boundary moving south across Lake Ontario will then stall
across WNY later today. Winds will stay at a gentle breeze so no
Small Craft Advisory conditions are expected.

The front will support some strong showers and thunderstorms though,
mainly early this morning over central and eastern Lake Ontario,
then again late this afternoon into early this evening over western
sections of Lake Ontario and possibly over Lake Erie. Primary
hazards with the storms will be gusty winds, heavy downpours and
small hail.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/RSH
NEAR TERM...AR/JLA/RSH
SHORT TERM...PP
LONG TERM...EAJ
AVIATION...AR/JLA/RSH
MARINE...AR/JLA/RSH
Hazardous weather outlook, Jul 5, 2:35 PM EDT, 14 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
235 PM EDT Mon Jul 5 2021

NYZ001>008-010>014-019>021-085-061845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
235 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...This afternoon and tonight.

The combination of heat and increasing humidity levels will bring
elevated heat index values with near advisory levels of 95F inland
across the Genesee Valley and Finger Lakes region.

Tonight, a cold front will approach and then move into the Lower
Lakes with increasing chances for storms. The best chance to see a
storm will be just south and east of Lake Ontario. A Marginal Risk
for severe thunderstorms has been issued with the main threat damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Combined heat and humidity will again push heat index values near
advisory levels of 95F Tuesday across parts of the Lake Plains,
Genesee Valley, and into Finger Lakes region.

Additionally, a stalled frontal boundary in combination with daytime
heating will lead to showers and thunderstorms across the region. A
Slight Risk for a portion of the S. Tier into the western Finger
Lakes has been issue for Tuesday with the potential for severe
thunderstorms in the afternoon and evening with the main threat
damaging wind gusts.

Wednesday, another round of showers and thunderstorms will be
possible. SPC has place our area in a Marginal Risk for Severe
storms with damaging winds as the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-061845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
235 PM EDT Mon Jul 5 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

Tonight, a cold front will approach and then move into the Lower
Lakes with increasing chances for storms. The best chance to see a
storm will be over Lake Ontario and the Saint Lawrence River Valley.
A Marginal Risk for severe thunderstorms has been issued with the
main threat damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A stronger system approaches the Lower Lakes Wednesday with another
round of storms. A Marginal Risk for severe thunderstorms has been
issued for Wednesday afternoon and evening with the main threat
damaging wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Jul 6, 1:54 AM EDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Buffalo NY
154 AM EDT Tue Jul 6 2021

NYZ005>008-060700-
Jefferson-Oswego-Lewis-Northern Cayuga-
154 AM EDT Tue Jul 6 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTH CENTRAL
JEFFERSON...SOUTHERN LEWIS...CAYUGA AND OSWEGO COUNTIES...

At 153 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 10 miles northwest of Redfield to near
Lysander. Movement was southeast at 35 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Fulton, Pulaski, Central Square, Redfield, Selkirk Shores State Park,
Highmarket, Mexico Point State Park, Battle Island State Park,
Brewerton, Hastings, Volney, Richland, Constantia, West Monroe,
Palermo, New Haven, Phoenix, Ira, Minetto and Mexico.

This includes Interstate 81 between exits 32 and 37.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

LAT...LON 4342 7553 4348 7581 4333 7589 4332 7586
      4315 7588 4320 7608 4327 7620 4322 7619
      4320 7621 4324 7627 4322 7626 4320 7627
      4323 7631 4323 7648 4315 7647 4327 7670
      4377 7589 4357 7522
TIME...MOT...LOC 0553Z 295DEG 32KT 4367 7591 4326 7655

JLA
Special weather statement, Jul 6, 2:42 AM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Buffalo NY
242 AM EDT Tue Jul 6 2021

NYZ006-060730-
Oswego-
242 AM EDT Tue Jul 6 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN OSWEGO COUNTY...

At 241 AM EDT, a strong thunderstorm was located over Fulton, moving
east at 45 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Fulton, Central Square, Battle Island State Park, Hastings, Volney,
Constantia, West Monroe, Palermo, Phoenix, Minetto, Williamstown,
Cleveland, Parish, South Hannibal, Amboy Center, Pennellville,
Mallory, Gayville, Hinmansville and Granby Center.

This includes Interstate 81 between exits 32 and 33.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4347 7582 4333 7589 4332 7586 4315 7588
      4320 7604 4320 7608 4323 7610 4327 7620
      4324 7621 4322 7619 4320 7622 4324 7627
      4321 7626 4320 7628 4323 7631 4323 7648
      4326 7648 4326 7655 4339 7655
TIME...MOT...LOC 0641Z 269DEG 37KT 4331 7643

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:12 PM EDTSpecial Marine WarningBUF53 min
Jul 5, 9:25 PM EDTSevere Thunderstorm WarningBUFJefferson65 min
Jul 6, 12:26 AM EDTSpecial Marine WarningBUF94 min
Jul 6, 1:53 AM EDTSpecial Marine WarningBUF52 min
Jul 6, 1:54 AM EDTSpecial Weather StatementBUFOswego66 min
Jul 6, 2:42 AM EDTSpecial Weather StatementBUFOswego48 min
Jul 6, 10:42 AM EDTSpecial Weather StatementBUFGenesee48 min
Jul 6, 10:51 AM EDTSpecial Weather StatementBUFChautauqua39 min
Jul 6, 11:24 AM EDTSpecial Weather StatementBUFGenesee51 min
Jul 6, 11:32 AM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Ontario, Orleans43 min
Jul 6, 11:55 AM EDTSpecial Weather StatementBUFMonroe35 min
Jul 6, 12:00 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne45 min
Jul 6, 12:03 PM EDTSpecial Marine WarningBUF57 min
Jul 6, 12:21 PM EDTSevere Thunderstorm WarningBUFMonroe, Ontario, Wayne54 min
Jul 6, 12:29 PM EDTSevere Thunderstorm WarningBUFAllegany32 min
Jul 6, 12:42 PM EDTSevere Thunderstorm WarningBUFAllegany63 min
Jul 6, 12:48 PM EDTSpecial Weather StatementBUFNiagara57 min
Jul 6, 1:03 PM EDTSpecial Weather StatementBUFCayuga27 min
Jul 6, 1:10 PM EDTSpecial Weather StatementBUFOswego50 min
Jul 6, 1:36 PM EDTSevere Thunderstorm WarningBUFOswego27 min
Jul 6, 1:48 PM EDTSpecial Weather StatementBUFErie57 min
Jul 6, 2:16 PM EDTFlash Flood WarningBUFErie3 hr
Jul 6, 3:52 PM EDTSpecial Weather StatementBUFMonroe23 min
Jul 6, 4:26 PM EDTSpecial Weather StatementBUFWayne34 min
Jul 6, 4:52 PM EDTSpecial Weather StatementBUFErie38 min
Jul 6, 6:55 PM EDTSpecial Weather StatementBUFErie35 min
Jul 6, 7:29 PM EDTSpecial Weather StatementBUFWyoming46 min

Nearby

Small Craft Advisories in New York, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.